Florida, 2009

Damaging Wind in Florida, July 8, 2009

July 8, 2009 · NWS MLB · 1 event in 1 county or zone

Strong thunderstorms moved off the Florida peninsula. One storm became minimally severe and produced 60 mph wind gusts at Patrick Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms moved off the Florida peninsula. One storm became minimally severe and produced 60 mph wind gusts at Patrick Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 1:46 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 8, 1:46 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT WED JUL 8 2009

.DISCUSSION...
CURRENT-TONIGHT...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
CURRENTLY ALONG THE I-4 CORRIDOR NORTHWARD WHILE WIDELY SCATTERED
ACTIVITY IS NOTED SOUTHWARD. GREATEST CHANCES FOR STRONG STORMS FROM
HERE ON OUT WILL BE FROM THE I-4 CORRIDOR SOUTHWARD...AREA THAT HAS
NOT BEEN WORKED OVER YET AND HAS RECEIVED A GOOD DEAL OF SURFACE
HEATING. AREAS NORTH FROM MID AFTERNOON ON WILL LIKELY SEE SCATTERED
SHOWERS AND ISOLATED STORMS. ACTIVITY WILL MOVE EAST-NORTHEAST AT
AROUND 25 MPH AND EVENTUALLY OFFSHORE INTO THE EASTERN ATLANTIC.
MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS TO AROUND 45 MPH AND LOCALLY HEAVY RAINFALL. ACTIVITY EXPECTED
TO SETTLE DOWN AROUND MID EVENING AS IT MOVES TOWARD THE EAST
COAST...THOUGH WILL KEEP SCATTERED WORDING OVERNIGHT...NORTH AS
DEEPER MOISTURE AND BETTER CONVERGENCE MAY ALLOW FOR SOME CONTINUED
ACTIVITY HERE. LOWS OVERNIGHT IN THE 70S.

THU...PERSISTENT PATTERN CONTINUES WITH WEAK FRONTAL BOUNDARY DRAPED
JUST NORTH OF FLORIDA WHILE THE SURFACE RIDGE AXIS REMAINS SOUTHWARD
ACROSS THE FLORIDA STRAITS. WEAKER LOW-LEVEL FLOW FORECAST WHICH MAY
ALLOW THE EAST COAST SEA BREEZE BOUNDARY TO PENETRATE INLAND A BIT
SOUTHWARD FROM THE CAPE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR
SHOWER & STORM DEVELOPMENT...ESPECIALLY IN THE AFTERNOON. WILL AGAIN
TAPER POPS FROM NORTH TO SOUTH WITH 70% ALONG THE I-4 CORRIDOR
NORTHWARD AND DOWN TO 50% THROUGH OKEECHOBEE COUNTY AND ALONG THE
TREASURE COAST. HIGHS AROUND 90 DEGREES TO THE LOWER 90S ON AVERAGE.

FRI (PREVIOUS DISCUSSION)...SOME WEAKENING OF THE LOW LEVEL FLOW
AND MODEST THINNING OF THE MOISTURE FIELD AS THE SURFACE RIDGE
AXIS CREEPS NORTH. UPPER TROUGH GRADUALLY GIVES TO MOUNTING
INFLUENCE OF UPPER RIDGING THAT BUILDS IN FROM THE WEST. POPS WILL
BE GREATEST NORTH OF THE SURFACE RIDGE AXIS.

SAT-TUE (PREVIOUS DISCUSSION)...FORECAST PERIOD TO BE GOVERNED BY
SURFACE RIDGE AXIS THAT LOCATES OVERHEAD PROMPTING DIFFERENTIAL
STORM MOTION SOUTH/NORTH OF AXIS. WEAK FLOW WILL ALSO ALLOW A
RETURN TO LOCAL CIRCULATIONS AND SEAS BREEZES. NEAR CLIMO POPS AND
MAX TEMPS.

&&

.AVIATION...TEMPO REDUCTIONS IN NMRS SHRA/SCT TSRA. ANY STORMS THAT
FORM WILL BE ABLE TO PRODUCE GUSTY WINDS OUT OF THE W/SW UP TO
30KTS. MOST AREAS VFR AGAIN BY 09/02Z THRU OVERNIGHT.

&&

.MARINE...TONIGHT-THU...SW FLOW CONTINUES WITH SEAS 1-2 FT NEAR
SHORE AND 3-4 FT WELL OFFSHORE. WINDS/SEAS LOCALLY HIGHER AROUND
OFFSHORE MOVING SHOWERS AND STORMS INTO THIS EVENING.

FRI THROUGH THE WEEKEND...WINDS 10 KNOTS OR LESS AS SURFACE RIDGE
AXIS MIGRATES TO THE CENTRAL PENINSULA. STILL ABOVE NORMAL
CHANCES FOR OFFSHORE MOVING STORMS ON FRI. STEERING FLOW WILL BE
WEAKENING OVER THE WEEKEND...SO THERE IS A SMALL PROBABILITY OF
STORMS AFFECTING THE INTRACOASTAL SAT BUT BY SUNDAY THE STORMS
SHOULD NOT PUSH BACK TO THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  89 /  50  70  30  60
MCO  76  91  74  92 /  40  60  30  60
MLB  73  92  72  90 /  30  60  30  50
VRB  75  92  73  91 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Jul 8, 3:53 AM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
453 AM EDT WED JUL 8 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
453 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PERSISTENT MOIST SOUTHWEST FLOW AND AN UPPER LEVEL DISTURBANCE WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP TODAY. A
FEW SHOWERS MAY AFFECT NORTHERN SECTIONS THIS MORNING...THEN
STORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS EAST CENTRAL
FLORIDA DURING THE AFTERNOON HOURS AND LINGER INTO THIS EVENING.

STEERING FLOW FROM THE WEST SOUTHWEST WILL INHIBIT FORMATION OF
THE EAST COAST SEA BREEZE MOST AREAS AND ALLOW STORMS TO MOVE
TOWARD THE EAST COAST AT 20 MPH. THE MAIN HAZARDS WILL BE LOCALLY
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO
45 MPH WITH STRONGER STORMS.

...RIP CURRENT IMPACT...
A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL
CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS
SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES...INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS WITH STRONG GUSTY WINDS...CLOUD TO
WATER LIGHTING AND HEAVY RAIN. BOATERS SHOULD SEEK SAFE HARBOR
BEFORE STORMS APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGHER THUNDERSTORM CHANCES CAN BE EXPECTED AGAIN ON THURSDAY. THE
SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA
HEADING INTO THE WEEKEND WITH SLOW MOVING SEA BREEZE BOUNDARIES
GENERATING SCATTERED LIGHTNING STORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Jul 8, 10:10 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT WED JUL 8 2009

FLZ041-044-141-081600-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1110 AM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...VOLUSIA
COUNTY...

AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS APPROACHING LAKE GEORGE...ALONG WITH NORTHERN
PARTS OF LAKE AND VOLUSIA COUNTIES...MOVING EAST AT 25 MPH.

THESE STORMS WILL PUSH ACROSS AREAS NORTHWARD FROM LEESBURG AND
DELAND AND REACH COASTAL VOLUSIA NEAR ORMOND BEACH BY AROUND MIDDAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Special weather statement, Jul 8, 11:57 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1257 PM EDT WED JUL 8 2009

FLZ044>046-144-081745-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
1257 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...NORTHWESTERN SEMINOLE COUNTY...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM NEAR LEESBURG TO LAKE APOPKA...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE WEKIWA SPRINGS
STATE PARK...MOUNT PLYMOUTH AND SANFORD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Special weather statement, Jul 8, 1:03 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT WED JUL 8 2009

FLZ047-147-081845-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
203 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING BREVARD COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS OVER NORTHERN BREVARD COUNTY NEAR SCOTTSMOOR AND PLAYALINDA
BEACH.  OTHER STORMS WERE DEVELOPING SOUTHWARD TO VALKARIA AND
GRANT...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE KENNEDY SPACE
CENTER AND MELBOURNE BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Local storm report, Jul 8, 1:47 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     MELBOURNE               28.08N 80.61W
07/08/2009  E40 MPH          BREVARD            FL   NWS EMPLOYEE

&&

MRT/LJ

The radar

The Melbourne radar (KMLB), 14 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
July 8, 2:02 PM EST
Where
Brevard County, 0.69 mi WNW of (Cof)patrick Afb
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.235, -80.610

Wind gusts to 60 mph recorded at Patrick Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172138.